Indiana, 2016Damaging Wind in Indiana, August 28, 2016
August 28, 2016 · NWS PAH · 1 event in 1 county or zone
Small clusters of thunderstorms moved northwest in a very moist southeast wind flow around high pressure over the Upper Ohio Valley. An isolated microburst occurred in Gibson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Small clusters of thunderstorms moved northwest in a very moist southeast wind flow around high pressure over the Upper Ohio Valley. An isolated microburst occurred in Gibson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 28, 4:45 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 28, 4:45 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
545 PM CDT SUN AUG 28 2016
.SHORT TERM...(Tonight through Tuesday night)
Issued at 220 PM CDT Sun Aug 28 2016
The short term will continue to be dominated by a strong high
pressure system which will be retrogressing slowly west from the
East Coast. Consequently, shower/thunderstorm chances will
continue to be low in any given spot and will continue to be
mainly diurnal in nature with exact placement mainly dependent on
the location of small scale/mesoscale focusing mechanisms such as
low level outflow boundaries and differential heating.
Temperatures will remain slightly above normal through the period
with highs generally from near 90 to the lower half of the 90s
and surface dew points hanging in the lower to mid 70s. Many locations
will once again flirt with heat indices up around 100 degrees both
Monday and Tuesday afternoons.
.LONG TERM...(Wednesday through Sunday)
Issued at 220 PM CDT Sun Aug 28 2016
Models continue to show an upper level trof just northwest of the
PAH forecast area on Wednesday, being pushed off to our east by
Thursday as an upper level ridge builds across the Plains. At the
surface, high pressure over central Canada on Wednesday will move
slowly southeast, with ECMWF and GFS centering the high over the
Great Lakes Region at 00z Saturday. With warm moist air in place
across middle Mississippi and lower Ohio valleys, the movement of
the upper trof will trigger showers and thunderstorms across our
region on Wednesday. A few showers and storms will possibly linger
in northwest/west portions of our regions Wednesday evening, and in
our far west counties on Thursday. The building upper level ridge
should give our entire area dry conditions by Thursday night.
It will remain warm and humid Wednesday. As the surface high sinks
southeast, slightly cooler and drier air will begin filtering into
the area Thursday and continue into Friday. Near seasonal
temperatures and dew points around 70 degrees on Wednesday will both
drop off a couple of degrees for Thursday, and a couple of more
degrees for Friday. The surface high will move off to our east over
the weekend, and winds will slowly be turning back to the south.
This will result in gradually increasing temperatures and dew points
over the weekend.&&
.AVIATION...
Issued at 220 PM CDT Sun Aug 28 2016
Occasional LIFR/IFR cigs/vsbys may occur once again Monday morning
in the 08-13Z period due to possible redevelopment of fog/stratus.
Otherwise VFR conditions will prevail at all sites. Upper level
high pressure centered over the area should preclude most
convective development, but an isolated shower or storm may
randomly pop up in the heat of the day. However, not enough
coverage to warrant putting in TAFs.
&&
.AVIATION...
Issued at 545 PM CDT Sun Aug 28 2016
With diurnal convective activity waning, kept VFR conditions will
dominate the forecast period. Most of the visibility restrictions
the previous night were likely associated with ground fog, so
added a mentioned of patchy ground fog around the terminal sites
around daybreak Monday.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...GM
LONG TERM...RST
AVIATION...Smith
Hazardous weather outlook, Aug 28, 6:20 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
720 AM CDT SUN AUG 28 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
720 AM CDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE OUTLOOK
AREA THIS AFTERNOON INTO THE EARLY EVENING HOURS. LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.
HEAT INDEX VALUES WILL TOP OUT IN THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON OVER PARTS OF THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MAINLY AFTERNOON SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL OR
PART OF THE OUTLOOK AREA FROM MONDAY THROUGH WEDNESDAY. LIGHTNING
AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.
HEAT INDEX VALUES WILL TOP OUT IN THE 100 TO 105 DEGREE RANGE
MONDAY AFTERNOON OVER PARTS OF THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JP
In the hours before
Special weather statement, Aug 28, 2:19 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT SUN AUG 28 2016
KYZ010-282100-
CRITTENDEN KY-
319 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRITTENDEN COUNTY UNTIL
400 PM CDT...
AT 319 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRESWELL...OR NEAR MARION. THIS STORM WAS NEARLY STATIONARY.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CRITTENDEN
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.
&&
LAT...LON 3730 8794 3726 8801 3730 8808 3736 8801
3731 8793
TIME...MOT...LOC 2019Z 127DEG 1KT 3729 8800
SMITHThunderstorm Wind, Gibson
- When
- August 28, 7:35 PM CST to 7:41 PM CST
- Where
- Gibson County, Oakland City to 1.77 mi ESE of Oakland City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.330, -87.350
A microburst struck the Oakland City area with peak winds estimated near 75 mph. In Oakland City, only some small tree limbs were down. The heaviest damage was in and near the New Lake campground southeast of Oakland City, where large tree limbs were down. Some camper awnings, tents, antennas, and other light objects were damaged. Corn was blown down in fields between New Lake and Oakland City. The path length was just under three miles, and the path width was 2800 yards.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650384.